Alert archive / Georgia / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 31, NWS Tallahassee, FL
NWS Tallahassee, FL issued this severe thunderstorm warning at May 31, 2004, 6:19 PM EDT for Grady County, Thomas County, Georgia. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 31, 2004, 6:19 PM EDT (22:19 UTC)
- Expired
- May 31, 2004, 7:00 PM EDT
- In force
- 41 min
- Issued by
- NWS Tallahassee, FL
- Area
- Counties, with a storm outline in the text
Counties Grady County, GA, Thomas County, GA
The radar
The Tallahassee radar (KTLH), 55 km from the middle of the area, began a volume at 22:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 31, 4:30 PM EDT | Tornado Watch | SPC | 4 hr |
The nearest sounding before it
Jacksonville, FL (KJAX), launched 12:00Z, 10.3 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 583 J/kg
- Mixed-layer CIN
- -98 J/kg
- Mixed-layer LCL
- 1193 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 91 m²/s²
- 0-3 km storm-relative helicity
- 107 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 4.8
The text
As transmitted, in the capitals the NWS used until 2016.
442 WUUS52 KTAE 312219 SVRTLH GAC131-275-312300- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TALLAHASSEE FL 618 PM EDT MON MAY 31 2004 THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL THOMAS COUNTY IN SOUTH CENTRAL GEORGIA CENTRAL GRADY COUNTY IN SOUTHWEST GEORGIA * UNTIL 700 PM EDT * AT 618 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE HAIL OVER PRINCES STILL...OR ABOUT 7 MILES SOUTH OF CAIRO...MOVING EAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... PINE PARK BY 625 PM EDT... THOMASVILLE...PASCO BY 635 PM EDT... LAKE RIVERSIDE BY 640 PM EDT... DILLON...THOMASVILLE MUNI AIRPORT BY 645 PM EDT... EASON BY 650 PM EDT... A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER... SEVERE THUNDERSTORMS CAN AND OCCASIONALLY PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. REMAIN CALM...BUT BE ALERT FOR RAPIDLY CHANGING CONDITIONS. THE MAIN THREAT FROM THIS STORM IS LARGE HAIL. LAT...LON 3094 8431 3072 8432 3069 8384 3100 8386 $$ 10-BOLINSKI
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 3:50 PM EDT, 2 hours 29 minutes earlier.
Area forecast discussion, May 31, 3:50 PM EDT, 2 hours 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TALLAHASSEE FL 350 PM EDT MON MAY 31 2004 ...UPDATE TO MODIFY COASTAL WATERS FORECAST... WINDS OVER THE WESTERN WATERS HAVE DECREASED AND ARE NOW WELL BELOW SMALL CRAFT EXERCISE CAUTION LEVELS. THUS...WILL REMOVE SCEC FROM THE FORECAST. ******************************************************* .SYNOPSIS...CONVECTION ASSOCIATED WITH THE LARGE OUTFLOW BOUNDARIES IS MOVING ACROSS SOUTHEAST ALABAMA AND SOUTHERN GEORGIA. THESE STORMS HAVE INDEED TURNED OUT TO BE WEAKER THAN THE ONES TO THE NORTH AND WEST...AS THE STORMS HAVE ENCOUNTERED MORE UNFAVORABLE AIR OVER US. BARRING THE SHOWERS AND THUNDERSTORMS SKIES ARE PARTLY CLOUDY TO MOSTLY SUNNY...WITH TEMPERATURES REACHING INTO THE 90S AND DEWPOINTS IN THE MID 70S PRODUCING UNCOMFORTABLY HUMID CONDITIONS. WINDS ARE GENERALLY FROM THE SOUTHWEST AT 10 TO 15 WITH HIGHER GUSTS ASSOCIATED WITH THE SHOWERS AND THUNDERSTORMS. && .SHORT TERM...THE MODELS ARE IN GOOD AGREEMENT...STALLING WHAT IS LEFT OF THE FRONTAL BOUNDARY WITH ITS ASSOCIATED BAND OF INCREASED MOISTURE ACROSS OUR FORECAST AREA THROUGH TUESDAY. MODELS SHOW A BROAD MID- TO UPPER-LEVEL TROUGH SETTING UP EAST OF THE ROCKIES...THROUGH WHICH NUMEROUS SHORTWAVES ARE EXPECTED TO MOVE DURING THE NEXT FEW DAYS. THIS WILL BRING INCREASED CHANCES FOR RAIN...TOO LATE TO RESCUE THE MONTH OF MAY FROM ITS RAIN DEFICIT. .LONG TERM...THE UPPER TROUGHING WILL PERSIST OVER THE EASTERN US THURSDAY THROUGH THE BEGINNING OF NEXT WORK WEEK...WITH NUMEROUS SMALL IMPULSES MOVING THROUGH THE BASE OF THIS TROUGH DURING THIS TIME. THESE ALONG WITH A WEAK BOUNDARY STALLED OVER THE FORECAST AREA WILL GENERATE SHOWERS AND CONVECTION ACROSS THE AREA. POPS AND TEMPS WILL BE NEAR NORMAL. && .MARINE...IT REMAINS WINDY JUST WEST OF OUR COASTAL AREA IN MOB WATERS...AND OUR WESTERN WATERS WERE IN SMALL CRAFT EXERCISE CAUTION CONDITIONS MOST OF THE DAY. IN OUR EASTERN WATERS...WINDS AND SEAS HAVE NOT RISEN QUITE AS MUCH AS EXPECTED...REMAINING BELOW CRITERIA MOST OF THE DAY WITH NO INDICATION OF INCREASING. MODELS ALSO DO NOT JUSTIFY KEEPING SCEC FOR EASTERN WATERS. WINDS WILL REMAIN GENERALLY FROM THE WEST AT SLIGHTLY LOWER LEVELS TOMORROW THROUGH SATURDAY. && .FIRE WEATHER...NO CONCERNS. && .PRELIMINARY POINT TEMPS/POPS... TLH 72 85 69 86 / 40 60 30 50 PFN 75 84 73 86 / 50 60 30 50 DHN 70 86 69 86 / 60 60 30 50 ABY 70 85 67 87 / 60 60 30 50 VLD 72 85 67 88 / 40 60 30 50 CTY 74 88 70 87 / 20 30 30 50 && .TAE WATCHES/WARNINGS/ADVISORIES... AL...NONE. GA...NONE. FL...NONE. && 16
Hazardous weather outlook, May 31, 4:17 AM EDT, 14 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TALLAHASSEE FL 417 AM EDT MON MAY 31 2004 ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-GMZ750- 755-770-775-010817- BAKER GA-BAY FL-BEN HILL GA-BERRIEN GA-BROOKS GA-CALHOUN GA- CALHOUN FL-CLAY GA-COASTAL WALTON FL-COFFEE AL-COLQUITT GA-COOK GA- DALE AL-DECATUR GA-DIXIE FL-DOUGHERTY GA-EARLY GA-FRANKLIN FL- GADSDEN FL-GENEVA AL-GRADY GA-GULF FL-HENRY AL-HOLMES FL-HOUSTON AL- INLAND WALTON FL-IRWIN GA-JACKSON FL-JEFFERSON FL-LAFAYETTE FL- LANIER GA-LEE GA-LEON FL-LIBERTY FL-LOWNDES GA-MADISON FL-MILLER GA- MITCHELL GA-QUITMAN GA-RANDOLPH GA-SEMINOLE GA-TAYLOR FL-TERRELL GA- THOMAS GA-TIFT GA-TURNER GA-WAKULLA FL-WASHINGTON FL-WORTH GA- 418 AM EDT MON MAY 31 2004 THIS OUTLOOK IS FOR SOUTHEAST ALABAMA...SOUTHWEST AND SOUTH CENTRAL GEORGIA...THE FLORIDA BIG BEND AND EASTERN PANHANDLE...AND THE ADJACENT COASTAL WATERS. .DAY ONE... THERE IS A SLIGHT RISK OF SEVERE WEATHER ACROSS PORTIONS OF SOUTHEAST ALABAMA AND SOUTHWEST GEORGIA TODAY...MAINLY THIS AFTERNOON. A SQUALL LINE WILL APPROACH THIS AREA FROM THE NORTHWEST BY LATE MORNING OR EARLY AFTERNOON. THE PROXIMITY OF THIS SQUALL LINE AND STRONG DAYTIME HEATING OF A MOIST AIRMASS WILL COMBINE TO GENERATE SCATTERED THUNDERSTORMS...A FEW OF WHICH COULD BE SEVERE. THE MAIN THREAT WILL BE DAMAGING STRAIGHT LINE WINDS AND HAIL. ELSEWHERE...ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS NORTHWEST FLORIDA...BUT CONDITIONS DO NOT APPEAR FAVORABLE FOR WIDESPREAD SEVERE WEATHER. .DAYS TWO THROUGH SEVEN... SHOWERS AND THUNDERSTORMS ARE LIKELY TUESDAY...THEN DIMINISHING RAIN CHANCES TUESDAY NIGHT AND WEDNESDAY. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED. .SPOTTER CALL TO ACTION STATEMENT... SOME STORMS MAY APPROACH SEVERE LIMITS THIS AFTERNOON...AND SPOTTER ACTIVATION MAY BE REQUIRED. .RIP CURRENTS... THERE IS A MODERATE RISK OF RIP CURRENTS TODAY ALONG THE PANHANDLE AND BIG BEND COAST. A RIP CURRENT IS A STRONG NARROW CURRENT OF WATER FLOWING FROM THE BEACH THROUGH THE SURF ZONE. IT CAN RAPIDLY CARRY A SWIMMER INTO DEEPER WATER. IF YOU ARE CAUGHT IN A RIP CURRENT...WADE SIDEWAYS PARALLEL TO THE BEACH UNTIL YOU ARE OUT OF ITS PULL. TO ESCAPE...RIDE THE CURRENT OUT BEYOND THE SURF ZONE WHERE THE RIP CURRENT DISSIPATES...THEN SWIM TO SHORE OUTSIDE THE NARROW CURRENT. FOR ADDITIONAL WEATHER INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN TALLAHASSEE VIA OUR WEB SITE AT WWW.SRH.NOAA.GOV/TLH/ OR LISTEN TO NOAA WEATHER RADIO...LOCAL TELEVISION OR RADIO STATIONS. 9-FOURNIER
In the hours before
Special weather statement, May 31, 4:22 PM EDT, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TALLAHASSEE FL 422 PM EDT MON MAY 31 2004 FLZ011-312107- JACKSON FL- 423 PM EDT MON MAY 31 2004 AT 422 PM EDT(322 PM CDT)...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER WESTERN JACKSON COUNTY...MOVING EAST AT 25 MPH. THIS STORM IS CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH...DIME SIZED HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...AND TORRENTIAL DOWNPOURS WHICH MAY CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS. 17-GOULD
Special weather statement, May 31, 4:35 PM EDT, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TALLAHASSEE FL 435 PM EDT MON MAY 31 2004 ALZ069-FLZ009>013-016>019-026-027-GAZ123-125-127>131-142>148-155>161- 010000- BAKER GA-BAY FL-BEN HILL GA-BERRIEN GA-BROOKS GA-CALHOUN GA- CALHOUN FL-COLQUITT GA-COOK GA-DECATUR GA-DOUGHERTY GA-EARLY GA- GADSDEN FL-GRADY GA-HOLMES FL-HOUSTON AL-IRWIN GA-JACKSON FL- JEFFERSON FL-LANIER GA-LEON FL-LIBERTY FL-LOWNDES GA-MADISON FL- MILLER GA-MITCHELL GA-SEMINOLE GA-THOMAS GA-TIFT GA-TURNER GA- WAKULLA FL-WASHINGTON FL-WORTH GA- 435 PM EDT MON MAY 31 2004 THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH FOR PARTS OF SOUTHEAST ALABAMA...SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND AND PANHANDLE...EFFECTIVE UNTIL 800 PM EDT MONDAY EVENING (700 PM CDT). THIS WATCH INCLUDES THE FOLLOWING COUNTIES: IN ALABAMA...HOUSTON. IN FLORIDA...HOLMES...WASHINGTON...BAY...JACKSON...CALHOUN... GADSDEN...LIBERTY...LEON...WAKULLA...JEFFERSON...AND MADISON. IN GEORGIA...EARLY...MILLER...SEMINOLE...CALHOUN... BAKER...DECATUR...DOUGHERTY...MITCHELL...GRADY... WORTH...COLQUITT...THOMAS...TURNER...TIFT...COOK...BROOKS... BEN HILL...IRWIN...BERRIEN...LANIER...AND LOWNDES. REMEMBER A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PEOPLE IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. 17-GOULD
Special weather statement, May 31, 5:15 PM EDT, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TALLAHASSEE FL 515 PM EDT MON MAY 31 2004 GAZ143-155-156-312200- DECATUR GA-MILLER GA-SEMINOLE GA- 510 PM EDT MON MAY 31 2004 AT 515 PM EDT(415 PM CDT)...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER SEMINOLE COUNTY...MOVING EAST AT 35 MPH. THIS STORM IS CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH...PEA SIZED HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...AND TORRENTIAL DOWNPOURS WHICH MAY CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS. 10-BOLINSKI
The office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 4:53 PM EDT | Severe Thunderstorm Warning | TAE | Seminole | 22 min |
| May 31, 5:42 PM EDT | Tornado Warning | TAE | Decatur, Grady | 33 min |
| May 31, 6:46 PM EDT | Tornado Warning | TAE | Thomas | 29 min |
| May 31, 7:09 PM EDT | Severe Thunderstorm Warning | TAE | Brooks | 36 min |
| May 31, 7:14 PM EDT | Tornado Warning | TAE | Brooks | 31 min |
| May 31, 7:40 PM EDT | Severe Thunderstorm Warning | TAE | Brooks, Lowndes | 35 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.